Tornadoes · United States · Oklahoma · 2019

EF0 tornado, Dover to Hennessey, Oklahoma, May 20, 2019

From Dover to Hennessey, this EF0 tornado ran 0.1 miles across Kingfisher County on May 20, 2019, touching down at 4:38 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 20, 2019
Touchdown
4:38 PM CDT (21:38 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Kingfisher County
Touchdown point
36.041, -97.885
Lift-off point
36.041, -97.885
Record number
1905201538-01

The damage survey

1 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Logan Co EM WebEOC report - roof blown off a barn Rockwell and CR72

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An extremely unstable environment led to widespread severe weather across Texas and Oklahoma on the 20th into the morning of the 21st.

An Oklahoma City television storm chaser observed a brief tornado to his southeast from US-81 4.5 miles south of Hennessey. No damage was reported.

An Oklahoma City television chaser observed a second brief tornado to his east-southeast from US-81 5 miles south of Hennessey. No damage was reported.

A storm chaser on Oklahoma Highway 51 observed and recorded a tornado developing to his northwest as a thunderstorm interacted with a strong cold front. Although the chaser was only a few hundred yards southwest of the tornado, he was on the cold side of the front and had reported that the temperature had dropped from 73 to 57 just moments before the tornado developed. The tornado moved into northwestern Logan County before dissipating. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 20, 2:44 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 20, 2:44 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
244 PM CDT Mon May 20 2019

.DISCUSSION...

Widespread and significant severe weather is beginning across the
forecast area. These storms are working with an environment of high
shear and high instability which will promote the initation and
maintenance of long lived supercells. Extremely large hail, damaging
wind, and tornadoes are expected with these supercells. In addition
these threats and with precipitable water that is in the 75th
percentile, heavy rainfall and widespread flooding is also
anticipated.

A second wave of supercells and severe thunderstorms are expected to
initiate later this evening over northwest Texas and the Texas
panhandle and move eastward. As these move into Oklahoma and Western
North Texas, the storms are expected to undergo upscale development
and form a squall line. Large hail, damaging winds, and flooding
rainfall are expected with this line of storms. Due to the high
shear and the enhancement from the lower level jet, QLCS tornadoes
are possible with this squall line.

Storms are expected to exit the area Tuesday morning, with a
reprieve until Wednesday. Enhanced lower level moisture advection
along with the movement of a strong upper level cyclone into the
Arizona/Utah will result in a chance of precipitation in central
and northwest Oklahoma throughout the next of the week.

Zwink

&&

.PREV DISCUSSION... /issued Issued by National Weather Service Austin/San Antonio TX/

DISCUSSION...
The 18z aviation discussion follows...

AVIATION...
Numerous showers and thunderstorms continue mainly north of the warm
front that is draped across areas just north of I40. For the TAF
sites north of the boundary will prevail -TSRA for much of the valid
period as continued lift occurs to maintain convective development.
For the sites south of the boundary, the atmosphere is expected to
continue to destabilize throughout the afternoon leading to
scattered to numerous thunderstorms impacting the terminals in
the mid-late afternoon and evening hours. There could be a break
or two in the activity, but will prevail a mention of precip for
most of the period to better handle the threat for possible strong
to severe storms impacting the airports. IFR/MVFR ceilings and
visibility will be possible through the period with lowering
visibility and increases in winds possible with the stronger
convection. Will amend TAFs as necessary as activity develops this
afternoon and a higher confidence in timing materializes.

Hampshire/Platt

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  75  59  81 /  80  50   0  20
Hobart OK         60  75  56  83 /  80  10   0  20
Wichita Falls TX  64  78  61  86 /  80  30   0  20
Gage OK           56  74  51  83 /  80  10   0  10
Ponca City OK     64  74  59  82 /  90  60   0  20
Durant OK         65  77  62  84 /  40  80   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>048-050>052.

TX...Flood Watch through Tuesday afternoon for TXZ083>090.

&&

50/50
Hazardous weather outlook, May 20, 8:57 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
857 AM CDT Mon May 20 2019

OKZ004>048-050>052-TXZ083>090-211400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
857 AM CDT Mon May 20 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a High Risk for severe thunderstorms today into tonight.
Significant and widespread severe weather is expected across
Oklahoma and northern Texas.

Location...
The High Risk is across western north Texas, western Oklahoma,
and central Oklahoma. Outside the High Risk, there is an Enhanced
to Moderate Risk for severe thunderstorms.

Timing...
Severe thunderstorms will be possible the entire period with the
most likely time for significant severe weather this afternoon and
evening.

Impacts...
Very large hail, damaging winds, and tornadoes are expected with
the strongest thunderstorms. Strong to violent, potentially long-
track, tornadoes are possible. The greatest risk for tornadoes is
this afternoon and evening. Overnight, a line of thunderstorms
with a continued threat of damaging winds and tornadoes will move
through the entire area.

.Flooding and Heavy Rainfall...
Flooding and flash flooding is likely given the several rounds of
severe thunderstorms with intense rainfall. The risk is
particularly high in central and north central Oklahoma where some
areas will likely receive more than 5 inches. Significant, life-
threatening, flooding will be possible. A flood watch is in effect
until Tuesday afternoon.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the entire area should prepare for severe weather operations
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
After Tuesday, thunderstorms remain in the
forecast into the weekend with a continued risk for severe
thunderstorms, especially on Thursday.

.Flooding and Heavy Rainfall...
After Tuesday, the risk for heavy rainfall and flooding will
continue with periods of showers and thunderstorms expected
through the end of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 20, 1:40 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
140 PM CDT Mon May 20 2019

OKZ009-014-201915-
Roger Mills OK-Ellis OK-
140 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills and
southwestern Ellis Counties Until 215 PM CDT...

AT 137 PM CDT, a strong thunderstorm was located 9 miles east of
Wheeler, moving northeast at 45 MPH. This storm was rapidly
increasing and may become severe quickly. Warnings may be needed
soon.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Reydon, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3607 10000 3597 9956 3542 9998 3542 10000
TIME...MOT...LOC 1837Z 205DEG 38KT 3541 10012

11
Special weather statement, May 20, 2:24 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
224 PM CDT Mon May 20 2019

OKZ023-024-027-202000-
Grady OK-Canadian OK-Caddo OK-
224 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...central
Canadian and northeastern Caddo Counties Until 300 PM CDT...

AT 222 PM CDT, a strong thunderstorm was located 4 miles southeast of
Cogar, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3519 9798 3522 9819 3563 9809 3563 9771
TIME...MOT...LOC 1922Z 202DEG 47KT 3528 9809

30
Special weather statement, May 20, 3:10 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
310 PM CDT Mon May 20 2019

TXZ083-084-202045-
Foard TX-Hardeman TX-
310 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 345 PM CDT...

AT 307 PM CDT, a confirmed tornado was located  5 miles north of
Paducah, moving northeast at 45 MPH. This tornadic thunderstorm is
expected to enter western Hardeman and northwestern Foard counties
in around 30 minutes.

HAZARDS INCLUDE...
Tornado...
Hail up to half dollar size diameter...

Locations impacted include...
Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3423 10005 3424 10003 3424 10001 3423 10000
      3441 10000 3443 9996 3411 9980 3404 10005
TIME...MOT...LOC 2007Z 236DEG 41KT 3409 10031

Mahale
Local storm report, May 20, 3:21 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             3 N SWEETWATER          35.47N 99.91W
05/20/2019  E1.00 INCH       ROGER MILLS        OK   PUBLIC

&&

JP
Local storm report, May 20, 3:35 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             CHEYENNE                35.62N 99.67W
05/20/2019  E1.00 INCH       ROGER MILLS        OK   EMERGENCY MNGR

&&

JP
Local storm report, May 20, 3:37 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TORNADO          5 NW CASHION            35.85N 97.74W
05/20/2019                   KINGFISHER         OK   BROADCAST MEDIA

&&

JP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

9.6 hours before the tornado, 101 km from the path. May 20, 2019.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 79 joules per kilogram, CIN -389, lifted condensation level 1022 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 260 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-389 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

2.4 hours after it, 101 km from the path. May 21, 2019.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3095 joules per kilogram, CIN -2, lifted condensation level 733 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 420 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3095 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
4175 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
10.8
Supercell composite
43.6
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Vance Afb/Enid (END), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Vance AFB radar (KVNX), 81 km away, was scanning. The volume nearest the touchdown began at 21:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 20, 2019

38 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 209:50 AM MSTEF0Coconino, AZ1.010
May 202:05 PM CDTUnratedDickens, TX1.030
May 203:00 PM CDTUnratedCottle, TX0.210
May 203:01 PM CDTEF0Cottle, TX1.920
May 203:29 PM CDTEF0Collingsworth, TX0.350
May 203:31 PM CDTUnratedKingfisher, OK0.540
May 203:43 PM CDTUnratedKingfisher, OK3.7150
May 203:46 PM CDTUnratedKingfisher, OK0.550
May 203:50 PM CDTEF1Logan, OK6.070$3,000
May 203:54 PM CDTUnratedLogan, OK1.040
May 204:08 PM CDTEF1Logan, OK0.340$1,000
May 204:14 PM CDTEF1Cherokee, KS2.2440$25,000
May 204:23 PM CDTEF1Noble, OK to KS, MO3.0100$75,000
May 204:23 PM CDTEF1Crawford, KS to MO10.71,200$1.1 million
May 204:36 PM CDTEF0Kingfisher, OK0.120
May 204:37 PM CDTUnratedHarmon, OK0.550
May 204:45 PM CDTUnratedHarmon, OK0.330
May 204:55 PM CDTEF0Kingfisher, OK1.420
May 204:59 PM CDTUnratedHarmon, OK0.120
May 205:05 PM CDTEF1Noble, OK7.7100$75,000
May 205:09 PM CDTEF0Logan, OK0.350$1,000
May 205:12 PM CDTEF2Greer, OK11.01,200$300,000
May 205:23 PM CDTEF3Ector, TX5.8225$400,000
May 205:38 PM CDTUnratedNoble, OK0.230
May 205:38 PM CDTUnratedGreer, OK0.240
May 206:48 PM EDTEF0Lee, FL0.130$25,000
May 206:14 PM CDTUnratedKiowa, OK0.530
May 206:45 PM CDTUnratedJasper, MO0.250
May 206:47 PM CDTUnratedDickens, TX3.4300
May 206:52 PM CDTEF2Midland, TX6.61502$250,000
May 209:05 PM CDTEF0Tulsa, OK0.5100$2,000
May 209:08 PM CDTUnratedFisher, TX0.030
May 2010:01 PM CDTEF1Okmulgee, OK4.4450$25,000
May 2010:09 PM CDTEF0Wagoner, OK0.875
May 2010:29 PM CDTUnratedHaskell, TX0.030
May 2010:29 PM CDTEF2Cherokee, OK21.02,7001$950,000
May 2010:35 PM CDTEF1Mayes, OK3.61,100$10,000
May 2010:54 PM CDTEF1Delaware, OK6.9600$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.